Consumer Reports lists dangers of mixing prescription drugs and alcohol

(CONSUMER REPORTS) — ‘Tis the season for lots of eating and drinking.

However, it’s important to note that drinking even a little alcohol when taking certain prescription and over-the-counter drugs can be a health hazard.

Some drugs taken with alcohol can make the alcohol more potent, while in other cases, taking medication while drinking can increase its effect or cause potentially harmful side effects.

Some of these drugs include anti-anxiety medications such as Valium or Ativan. If taken with alcohol, it can cause dizziness, drowsiness, or very slow breathing, and doing so increases the risk of an overdose. The effect is similar for opioids such as Vicodin, Percocet and Demerol.

Mixing alcohol with antibiotics like azithromycin can cause nausea and vomiting, whereas drinking alcohol while taking doxycycline can reduce the drug’s ability to fight infection.

Several over-the-counter drugs can also interact with alcohol; some antihistamines like Dimetapp, Zyrtec and Benadryl Allergy can cause increased drowsiness when taken with alcohol.

Even common pain relievers such as Advil or Tylenol can be dangerous if taken after too many drinks. The health risks can increase when people take more than one medication.

Blood pressure medicine also causes various heart problems when taken with alcohol. If one ingests the blood thinner Coumadin after more than three drinks, it could increase the risk of a stroke.

Consumer Reports recommends that consumers ask a doctor or pharmacist about drinking if taking prescription or over-the-counter drugs.

Reporter:Lindsey Sablan
Writer:
SHARE